Michigan, 2015

Winter Weather in Michigan, April 6, 2015

April 6, 2015 · NWS MQT · 5 events in 5 counties and zones

A band of moderate snow developed over south central Upper Michigan on the morning of the 6th north of the warm front which was over the Lower Great Lakes.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A band of moderate snow developed over south central Upper Michigan on the morning of the 6th north of the warm front which was over the Lower Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 5, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Apr 5, 11:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
123 AM EDT MON APR 6 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 339 PM EDT SUN APR 5 2015

QUIET BUT COLD WEATHER THIS AFTERNOON ACROSS THE AREA WITH
TEMPERATURES STRUGGLING TO RISE ABOVE 30 NORTH AND AND ONLY MID-
UPPER 30S SOUTH. HIGHLY CONFLUENT FLOW ALOFT ACROSS THE FORECAST
AREA HELPING TO KEEP A FAIRLY PERSISTENT AREA OF DRY HIGH PRESSURE
CENTERED FROM THE CANADIAN PRAIRIES THROUGH THE UPPER GREAT LAKES.
NORTH OF THE LAKES...SURFACE DEW POINTS REMAIN BELOW 0F INDICATIVE
OF THIS DRY AIRMASS. MEANWHILE...JUST SOUTH OF THIS CONFLUENT FLOW
IS A DEVELOPING BAROCLINC ZONE WHICH WILL END UP PLAGUING THE REGION
THROUGH MID WEEK.

FOR TONIGHT...THIS BAROCLINIC ZONE WILL MOVE NORTHWARD AND TIGHTEN
AS THE EXIT REGION OF THE UPPER JET MOVES OVERHEAD. FAIRLY GOOD
MODEL AGREEMENT IN SHOWING A 850-700MB FGEN AXIS OVER FAR NORTHERN
WI INTO FAR SOUTHERN UPPER MI LATE TONIGHT. HOWEVER...AS WOULD BE
EXPECTED WITH AN EXTREMELY DRY AIRMASS TO THE NORTH...THERE IS MODEL
DISAGREEMENT IN THE NORTHERN EDGE OF PCPN. ALTHOUGH ALL OF THE
MODELS HAVE TRENDED NORTHWARD WITH THIS FGEN BAND...FEEL THAT THE
NORTHERN SOLUTION FROM THE GFS AND NAM ARE A LITTLE TOO FAR TO THE
NORTH GIVEN THE EXTREMELY DRY AIRMASS TO THE NORTH. HAVE THEREFORE
TRENDED TOWARD A GEM SOLUTION WITH THE HEAVIEST SNOW GENERALLY OVER
NRN WI AND THE SOUTHERN HALF OF MENOMINEE COUNTY. WILL THEREFORE
ISSUE AN ADVISORY FOR MENOMINEE COUNTY...BOTH FOR THE SNOW AND ALSO
FOR THE POTENTIAL FOR LIGHT ICING GIVEN THE WARM NOSE ALOFT. WITH
THE DENDRITIC SNOW GROWTH AREA QUITE HIGH...AM THINKING THE SNOW
RATIOS WILL ONLY BE 10-12:1...SO AM NOT EXPECTING SNOW TOTALS OF
THAN 4 INCHES IN SOUTHERN MENOMINEE COUNTY. CANNOT RULE OUT 3 OR 4
INCHES OF SNOW FOR IRON MOUNTAIN...BUT THESE TYPE OF EVENTS WITH THE
DRY AIR IN NE PBL FLOW TEND TO CAUSE A TIGHT NORTHERN EDGE OF PCPN.
THE EVENING SHIFT CAN ALWAYS REEVALUATE AND ISSUE AN ADVISORY FOR
DICKINSON COUNTY IF NEEDED. AS FOR THE REMAINDER OF THE AREA...WILL
GENERALLY GO WITH CHANCE POPS DECREASING TO SLIGHT CHANCE OR NO POPS
ACROSS THE KEWEENAW AND FAR EAST.

THE AREA OF F-GEN WILL WEAKEN MONDAY MORNING AS THE UPPER JET MOVES
EAST. THIS SHOULD ALLOW THE PRECIPITATION TO DIMINISH GREATLY MONDAY
MORNING ACROSS THE AREA...ALTHOUGH THERE WILL STILL LIKELY BE SOME
LIGHT SNOW OR FREEZING RAIN/DRIZZLE AROUND DUE TO THE PLENTIFUL LOW
LEVEL MOISTURE. THE NEXT UPPER DISTURBANCE ASSOCIATED WITH ANOTHER
RIGHT EXIT REGION OF THE JET WILL MOVE INTO THE UPPER LAKES LATE
MONDAY INTO MONDAY NIGHT. WILL MAINTAIN CHANCE POPS ACROSS THE
SOUTHERN HALF DURING THE ENTIRE DAY WITH ANY SNOW OR FREEZING RAIN
CHANGING TO RAIN BY LATE MORNING/EARLY AFTERNOON AS THE SFC TEMPS
RISE ABOVE FREEZING.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 347 PM EDT SUN APR 5 2015

NAM SHOWS A CLOSED 500 MB LOW AND TROUGH IN THE PACIFIC NW 00Z TUE
WHICH COMES ASHORE ON TUE INTO NORTHERN CA. THIS TROUGH PUSHES INTO
THE NORTHERN AND CENTRAL ROCKIES ON WED.

NAM KEEPS A NARROW BAND OF HIGHER MOISTURE AND 850-500 MB Q-VECTOR
CONVERGENCE ACROSS MAINLY THE SOUTHERN HALF OF THE CWA FROM 00Z TUE
THROUGH TUE NIGHT BEFORE BOTH MOVE OUT AND IT BECOMES DRY FOR WED.
GFS AND ECMWF SHOW THE SAME THING AS WELL AND WILL CONTINUE WITH A
DRY FORECAST IN THE NORTH AND CHANCE POPS MOSTLY IN THE SOUTH WITH
HIGHEST POPS IN THE SOUTH. KEPT MIXED PCPN IN AS WELL AS
TEMPERATURES ARE CRITICAL AND THERE WILL BE SOME FREEZING RAIN AND
RAIN/SNOW MIX...BUT THE DRY AIR WILL CONTROL THE NORTHWARD ADVANCE
OF THE PCPN AND CUT INTO ACCUMULATIONS OF SNOW...ICE AND RAIN
AMOUNTS. DO NOT THINK ANY ADVISORIES WILL BE NEEDED AT THIS POINT
AND WILL MENTION THE MIXED PCPN IN THE HWO. OVERALL...DID NOT MAKE
TOO MANY CHANGES TO THE GOING FORECAST FOR TEMPERATURES OR WEATHER.

IN THE EXTENDED...ECMWF AND GFS SHOW A DEEP 500 MB TROUGH AND CLOSED
500 MB LOW ACROSS THE CENTRAL PLAINS 12Z THU. MODELS DIVERGE 12Z FRI
WITH ECMWF SLOWER WITH THE TROUGH AND CLOSED LOW OVER THE CENTRAL
PLAINS STILL WHILE GFS IS FASTER AND HAS THE LOW AND TROUGH IN THE
UPPER MISSISSIPPI RIVER VALLEY. CONSIDERING THE 500 MB LOW IS
CLOSED...THINKING IS THE SLOWER SOLUTION WOULD BE THE WAY TO GO AND
WILL GO TOWARDS THE ECMWF FOR THIS FORECAST. ECMWF SHOWS THE CLOSED
500 MB LOW OVER WISCONSIN 12Z SAT. THIS UPPER LOW MOVES OFF TO THE
NORTHEAST OF LAKE SUPERIOR 12Z SUN. LOOKS QUITE ACTIVE THIS FORECAST
PERIOD WITH PCPN FOR MOST OF THIS TIME PERIOD. TEMPERATURES ARE IN
THE CRITICAL RANGE AND WILL HAVE SOME FREEZING RAIN IN THE OVERNIGHT
AND EARLY MORNING HOURS ESPECIALLY ACROSS THE SOUTH AND RAIN/SNOW
MIX AS WELL. WILL HAVE CHANCE POPS IN THE FORECAST FOR MOST OF THE
PERIOD WITH LOWER SLIGHT CHANCE POPS FOR SAT ONWARD. DOES NOT LOOK
LIKE A MAJOR ICE STORM AND MIGHT HAVE OVERDONE THE FREEZING RAIN
POTENTIAL A BIT...BUT CANNOT COMPLETELY RULE OUT SOME LIGHT ICING
WITH THIS AND WILL MENTION IN THE HWO PRODUCT.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 122 AM EDT MON APR 6 2015

AS A WARM FRONT OVER THE LOWER MIDWEST/MID MS VLY REGION MOVES
SLOWLY  NORTHWARD LATE TONIGHT SOME LIGHT SNOW AND LOWER CIGS WL
BEGIN TO SPREAD INTO UPPER MI...HOWEVER THE DRY NE SFC WIND WILL
KEEP THE HEAVIEST SNOW CONFINED CLOSER TO IRON MOUNTAIN AND
MENOMINEE. THEREFORE...WILL BRING SOME LIGHT SNOW TO IWD AND SAW
OVERNIGHT ALONG WITH LOW END MVFR OR IFR CIGS. DUE TO CMX BEING
FARTHEST FROM THE MOISTURE AND WARM FRONT...EXPECT THAT SITE TO
REMAIN VFR OR HIGH END MVFR THROUGH THE PERIOD WITH ONLY FLURRIES OR
LIGHT SNOW SHOWERS. EXPECT GRADUALLY IMPROVEMENT IN CONDITIONS
THROUGH MON AFTERNOON AND EVENING AS HIGH PRES RDG BEGINS TO BUILD
BACK IN FROM NORTH OF LAKE SUPERIOR.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 339 PM EDT SUN APR 5 2015

THE THE UPPER GREAT LAKES REGION BETWEEN A HIGH IN SOUTHERN CANADA
AND A WARM FRONT STRETCHING EAST ACROSS THE LOWER GREAT
LAKES...EXPECT PERSISTENT NORTHEAST TO EASTERLY WINDS THROUGH THE
MIDDLE OF THE WORK WEEK. MOST OF THE TIME WINDS WILL STAY BELOW
25KTS...BUT FUNNELING DOWN WESTERN LAKE SUPERIOR COULD LEAD TO
GUSTS UP TO 30KTS LATE MONDAY NIGHT INTO TUESDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY UNTIL 10 AM CDT THIS MORNING FOR MIZ012.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...MRD
LONG TERM...07
AVIATION...VOSS
MARINE...MRD
Hazardous weather outlook, Apr 5, 1:54 PM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
354 PM EDT SUN APR 5 2015

MIZ001>007-009>014-084-085-061200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
354 PM EDT SUN APR 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

A COUPLE INCHES OF SNOW ACCUMULATION IS POSSIBLE OVER SOUTH CENTRAL
UPPER MICHIGAN AFTER MIDNIGHT TONIGHT AND THERE COULD BE SOME
FREEZING RAIN LATE TONIGHT. SEE THE LATEST WINTER WEATHER ADVISORY
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COUPLE INCHES OF SNOW ACCUMULATION IS POSSIBLE OVER SOUTH CENTRAL
UPPER MICHIGAN MONDAY MORNING AND THERE COULD BE SOME FREEZING RAIN
MONDAY MORNING. SEE THE LATEST WINTER WEATHER ADVISORY FOR FURTHER
DETAILS.

SOME FREEZING RAIN IS POSSIBLE ACROSS FAR SOUTHERN UPPER MICHIGAN
MONDAY NIGHT AND TUESDAY MORNING AND AGAIN TUESDAY NIGHT.

A PERIOD OF FREEZING RAIN IS POSSIBLE LATE WEDNESDAY NIGHT INTO
THURSDAY MORNING...THURSDAY NIGHT AND FRIDAY MORNING AND AGAIN FRIDAY
NIGHT AND SATURDAY MORNING OVER PORTIONS OF WESTERN AND CENTRAL
UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-061200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
354 PM EDT SUN APR 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-061200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
354 PM EDT SUN APR 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Menominee

When
April 6, 12:00 AM CST to 9:00 AM CST
Where
Menominee forecast zone
Reported by
CoCoRaHS
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Reporting stations at Spalding and Bagley measured six inches of snow fell in approximately six hours. There were also social media reports of an estimated six to seven inches of snow in Powers and Hermansville over nine hours and eight inches in six hours at Faithorn.

Winter Weather, Delta

When
April 6, 1:00 AM EST to 8:00 AM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

The observer eleven miles southeast of Bark River measured nearly five inches of snow in seven hours.

Winter Weather, Dickinson

When
April 6, 12:00 AM CST to 6:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Four inches of snow fell in six hours just northeast of Iron Mountain and at Norway and Kingsford on the morning of the 6th. Quinnesec also measured nearly three inches of snow.

Winter Weather, Iron

When
April 6, 12:00 AM CST to 6:00 AM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The observer near Stambaugh measured 3.5 inches of snow in six hours.

Winter Weather, Gogebic

When
April 6, 12:00 AM CST to 6:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The observer near Watersmeet measured three inches of snow in six hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571007, 571009, 571019, 571020, 571022.